Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Oct 2, 2018, 4:41 PM EDT for Doddridge County, Harrison County, West Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 4:41 PM EDT (20:41 UTC)
- Expired
- Oct 2, 2018, 5:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Doddridge County, WV, Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 136 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted.
797 WUUS51 KRLX 022041 SVRRLX WVC017-033-022115- /O.NEW.KRLX.SV.W.0113.181002T2041Z-181002T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Charleston WV 441 PM EDT TUE OCT 2 2018 The National Weather Service in Charleston West Virginia has issued a * Severe Thunderstorm Warning for... Northeastern Doddridge County in northern West Virginia... West central Harrison County in northern West Virginia... * Until 515 PM EDT. * At 440 PM EDT, a severe thunderstorm was located near Salem, or 12 miles northwest of Clarksburg, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Salem, Sedalia and Wolf Summit. This includes Route 50 in West Virginia between mile markers 66 and 75. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. Please report severe weather to the National Weather Service by calling toll free, 800 401 9535, when you can do so safely. You may also report severe weather by posting your report to the Charleston West Virginia National Weather Service Facebook Page, or by using the Twitter Hashtag, NWSRLX. && LAT...LON 3936 8064 3940 8057 3931 8036 3922 8048 TIME...MOT...LOC 2040Z 305DEG 17KT 3935 8055 HAIL...<.75IN WIND...60MPH $$ 30
2 follow-up statements
385
WWUS51 KRLX 022101
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
501 PM EDT TUE OCT 2 2018
WVC017-022111-
/O.CAN.KRLX.SV.W.0113.000000T0000Z-181002T2115Z/
Doddridge WV-
501 PM EDT TUE OCT 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DODDRIDGE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3932 8052 3936 8047 3931 8036 3926 8042
TIME...MOT...LOC 2101Z 303DEG 18KT 3931 8043
$$
WVC033-022115-
/O.CON.KRLX.SV.W.0113.000000T0000Z-181002T2115Z/
Harrison WV-
501 PM EDT TUE OCT 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL HARRISON COUNTY...
At 501 PM EDT, a severe thunderstorm was located near Clarksburg,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Harrison County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3932 8052 3936 8047 3931 8036 3926 8042
TIME...MOT...LOC 2101Z 303DEG 18KT 3931 8043
HAIL...<.75IN
WIND...60MPH
$$
30725
WWUS51 KRLX 022113
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
513 PM EDT TUE OCT 2 2018
WVC033-022123-
/O.EXP.KRLX.SV.W.0113.000000T0000Z-181002T2115Z/
Harrison WV-
513 PM EDT TUE OCT 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HARRISON COUNTY
WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3932 8052 3936 8047 3931 8036 3926 8042
TIME...MOT...LOC 2113Z 305DEG 17KT 3930 8042
$$
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 4:40 PM EDT, 1 minute earlier.
Area forecast discussion, Oct 2, 4:40 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Charleston WV 440 PM EDT Tue Oct 2 2018 .SYNOPSIS... Unsettled and summer like weather through the end of the week, with cold fronts only getting close tonight, and Thursday night into Friday. Summer like weather continues early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 440 PM Tuesday... Updated to raise PoPs north and add severe wording northwest, to coincide with severe thunderstorm watch 393 in effect until 10 PM this evening, for northern portions of the middle Ohio Valley. Storms in line already crossing Ohio River, and second line just upstream of the forecast area, showing some intensification. As of 230 PM Tuesday... Warm moist air will advect into the region this afternoon and this evening around high pressure to our south. This moisture will interact with a frontal boundary just to our north firing convection, mainly across the northern portion of the CWA attm. This convection should die down after after sunset. Went likely pops across the north for late this afternoon and into this evening, with chc pops elsewhere. Depending on how far the front stags late this afternoon and evening will determine where fog or stratus deck forms. If clearing does occur with plenty of low level moisture around, expect widespread fog to form just about anywhere tonight. With very light flow at the low levels this fog could lift into a stratus deck and drizzle before breaking up after daybreak, with the mountain zones being last to break up. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... As of 252 PM Tuesday... Sfc cold front is prog to gradually push across the CWA on Thursday with shower and thunderstorm chances increasing during the day from northwest to southeast. However, the front is expected to slow its progression through the day...and may not push through southern and eastern WV. Front remains stalled for much of Friday and then tries to work its way back north in the afternoon as unseasonably strong mid level ridging building into the region from the south. Very warm on Thursday before FROPA with highs in the 80s nearly areawide. Max temps on Friday on how far north/south the front makes it through the area. Northern CWA could easily be only in the 60s to low 70s in the afternoon while the far southern CWA could warm into the low 80s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 305 PM Tuesday... Very warm conditions are expected during the Long Term period as an impressively strong H5 ridge (by early Oct standards) becomes centered along the Mid Atlantic. Increase in height fields and associated thermal profile should translate to sfc temps in the 80s to near 90 early next week. Partly to mostly sunny skies should also prevail with only minimal chances of diurnally driven convection each day. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... As of 215 PM Tuesday... Warm moist airmass being pumped into the region by high pressure to our south. This moist air will interact with a frontal boundary draped just south of the Great Lakes. This will fire up convection for the rest of this afternoon and into this evening. Brief MVFR/IFR conditions can be expected near any storms. Also brief gusty SW wind can also be expected out ahead and near storms this afternoon and evening. Very moist low level airmass over the area and any clearing overnight will lead to MVFR/IFR/LIFR fog to form. Expect this fog deck to eventually lead to a low MVFR stratus deck by daybreak and into the late morning hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Low top medium ALTERNATE SCENARIOS: TAFs may need amended for thunderstorms this evening, especially north. Fog formation and or stratus deck may vary overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H M M H HTS CONSISTENCY H H H H H H H H H M L M BKW CONSISTENCY H H H H H H M H L L M M EKN CONSISTENCY H H H H H M M H H M L L PKB CONSISTENCY H H H H H H H M M M H H CKB CONSISTENCY H H H H H H H L H M H H AFTER 18Z WEDNESDAY... IFR conditions in rain and/or low clouds are possible Thursday night into Friday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JS/RH/TRM NEAR TERM...JS/TRM SHORT TERM...RH LONG TERM...RH AVIATION...JS
Hazardous weather outlook, Oct 2, 3:40 PM EDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 340 PM EDT Tue Oct 2 2018 OHZ066-067-075-076-084-WVZ010-011-031945- Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler- 340 PM EDT Tue Oct 2 2018 ...SEVERE THUNDERSTORM WATCH 393 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and extreme northwestern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ009-019-020-031-032-040-031945- Wood-Ritchie-Doddridge-Harrison-Taylor-Barbour- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for portions of northern West Virginia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon into the evening have a marginal risk of producing damaging wind gusts and large hail, before weakening soon after sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>030- 033-034-039-515>526-031945- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Wirt-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-McDowell-Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 340 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. There is a chance for showers and storms this afternoon into this evening, though storms are forecast to remain below severe limits. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periodic showers and storms are forecast through this week, but the probability for widespread hazardous weather is low. SPOTTER INFORMATION STATEMENT Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. TRM
In the hours before
Special weather statement, Oct 2, 2:37 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
237 PM EDT TUE OCT 2 2018
OHZ076-WVZ011-021900-
Washington-Tyler-
237 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON AND
NORTHWESTERN TYLER COUNTIES...
At 236 PM EDT, a strong thunderstorm was located 9 miles north of St.
Marys, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Paden City, Sistersville, Matamoras, Friendly, Fly and New Matamoras.
Locally heavy rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3959 8090 3958 8089 3947 8096 3952 8128
3957 8133 3958 8127 3958 8117 3957 8104
3954 8104 3961 8095
TIME...MOT...LOC 1836Z 271DEG 27KT 3954 8123
HARTSpecial weather statement, Oct 2, 3:09 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT TUE OCT 2 2018
WVZ011-021945-
Tyler-
309 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TYLER COUNTY...
At 308 PM EDT, a strong thunderstorm was located near Sistersville,
or 7 miles west of Middlebourne, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebourne and Friendly.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3953 8081 3942 8086 3950 8109 3951 8107
3955 8103
TIME...MOT...LOC 1908Z 281DEG 21KT 3953 8104
30Special weather statement, Oct 2, 3:44 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT TUE OCT 2 2018
WVZ010-011-022015-
Pleasants-Tyler-
344 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS AND WEST
CENTRAL TYLER COUNTIES...
At 343 PM EDT, a strong thunderstorm was located over St. Marys,
moving east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
St. Marys and Arvilla.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3937 8099 3938 8124 3939 8124 3939 8122
3941 8121 3943 8119 3946 8100
TIME...MOT...LOC 1943Z 264DEG 18KT 3941 8118
30Special weather statement, Oct 2, 4:00 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
400 PM EDT TUE OCT 2 2018
WVZ011-020-031-022030-
Doddridge-Harrison-Tyler-
400 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DODDRIDGE...EAST
CENTRAL TYLER AND NORTHWESTERN HARRISON COUNTIES...
At 400 PM EDT, a strong thunderstorm was located 7 miles north of
West Union, or 10 miles southeast of Middlebourne, moving east at 30
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Center Point, Sedalia and Lima.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3946 8049 3935 8050 3938 8083 3944 8083
3945 8062 3944 8060 3945 8058 3943 8058
3944 8056 3943 8054 3944 8051 3945 8052
3946 8051
TIME...MOT...LOC 2000Z 271DEG 26KT 3941 8076
30Local storm report, Oct 2, 4:01 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 SW GRAPE ISLAND 39.41N 81.19W
10/02/2018 E0.50 INCH PLEASANTS WV PUBLIC
GROCERY STORE REPORTED HAIL SLIGHTLY LARGER THAN HALF
INCH JUST NNE OF ST MARYS
&&
EVENT NUMBER RLX1800288
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:37 PM EDT | Special Weather Statement | RLX | Pleasants | 23 min |
| Oct 2, 3:09 PM EDT | Special Weather Statement | RLX | Tyler | 36 min |
| Oct 2, 3:44 PM EDT | Special Weather Statement | RLX | Pleasants | 31 min |
| Oct 2, 4:00 PM EDT | Special Weather Statement | RLX | Doddridge | 30 min |
| Oct 2, 4:21 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Ritchie, Tyler | 39 min |
| Oct 2, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge | 32 min |
| Oct 2, 5:08 PM EDT | Special Weather Statement | RLX | Harrison | 37 min |
| Oct 2, 5:29 PM EDT | Special Weather Statement | RLX | Harrison | 31 min |
| Oct 2, 5:51 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison | 39 min |
| Oct 2, 6:11 PM EDT | Flash Flood Warning | RLX | Doddridge, Harrison | 3 hr |
| Oct 2, 6:22 PM EDT | Special Weather Statement | RLX | Doddridge | 38 min |
| Oct 2, 6:26 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Oct 2, 6:29 PM EDT | Severe Thunderstorm Warning | RLX | Harrison, Lewis, Upshur | 35 min |
| Oct 2, 6:34 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 41 min |
| Oct 2, 7:21 PM EDT | Special Weather Statement | RLX | Upshur | 24 min |
| Oct 2, 7:47 PM EDT | Special Weather Statement | RLX | Randolph | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.